Drug-induced lupus erythematosus (DILE) is an autoimmune disorder like systemic lupus erythematosus (SLE) and both can present with arthralgia, myalgia, fatigue, and serositis. DILE occurs in the setting of chronic drug exposure, usually months after starting the drug, and given the delayed temporal association, DILE can be easily missed. Drugs also may induce subacute cutaneous lupus erythematous (DISCLE) which, has predominantly skin findings. The most common drugs which cause DILE are hydralazine, procainamide, isoniazid, minocycline, diltiazem and TNF inhibitors. The classic drug associated with DISCLE is hydrochlorothiazide. Drugs that are of high risk for inducing DISCLE include terbinafine (odds ratio of 53), TNF antagonist (OR 8), anti-epileptics (OR 3.4), and proton pump inhibitor(PPI) (OR 2.9). Other drugs classically associated with DISCLE include NSAIDS, calcium channesl blockers (CaCB), and ACE inhibitors. Drugs that can cause both DiSCLE and DLE include terbinafine, TNF antagonists, and anti-epileptics.
DILE differs clinically from SLE . DILE tends to have less end-organ damage than SLE, and renal and central nervous system (CNS) involvement is uncommon. A few drugs that cause drug-induced lupus are notable exceptions: hydralazine, penicillamine, and TNF-alpha inhibitors commonly involve the kidneys while minocycline has been associated with increased hepatic involvement. Skin findings are also less common in DILE compared to SLE, and DILE tends to be less photosensitive than SLE with the exception of drugs known to cause photosensitivity, such as thiazide diuretic induced subacute lupus erythematous. Moreover, DILE usually presents with a higher incidence of purpura and erythema nodosum and has a decreased incidence of Raynaud compared to SLE.
DILE usually has a slow onset, starting at least three weeks after initiation of a drug (usually within several months to two years), while drug-induced flares of SLE occur much quicker following exposure. If a patient without a history of SLE is clinically suspected of DILE and a quick temporal correlation is noted from the onset of the drug, then suspect previous prior exposure to the drug as it is possible that patient was exposed to the drug before, even if he or she does not remember it.
Furthermore, DILE can be differentiated from SLE by epidemiological factors. SLE tends to occur in young African-American females, while DILE is most commonly a disease of elderly Caucasians with no sexual predilection.
Laboratory test can further differentiate DILE from SLE. DILE is less likely to show anemia or thrombocytopenia on complete blood count, a decrease in C3 and C4 levels, or abnormalities of the liver and kidney function tests and urine analysis. Antibody testing also will show differences between DILE and SLE. Both DILE and SLE are ANA positive, and although anti-histones are classically associated with DILE, they can also occur in up to 50% of SLE patients. Anti-Smith, ds-DNA are specific for SLE whereas positive ss-DNA is more commonly found in DILE.
Drugs can induce a subacute cutaneous lupus erythematosus reaction (DISCLE) with some believing up to 30% of SCLE are secondary to drugs. There is a genetic predisposition to DISCLE, with increased frequency of HLA-B8 and HLA DR3. DISCLE compared to SCLE tends to be more widespread with a more severe presentation including a higher prevalence of malar lesions, vasculitis, bulla, and erythema multiforme-like lesions. Visceral manifestations are not seen in DISCLE like in SCLE. DISCLE always affects the skin and tends to be photosensitive and located on the upper body including the lateral face, neck, trunk (especially sun exposed areas like the V of the chest). Morphologically, DISCLE presents as a papulosquamous psoriasiform to a lichenoid eruption, but it also can have a scaly annular morphology with central clearing. SCLE is associated with anti-Ro/SS-A positivity greater than 3/4 of the time, speckled ANA, and 30% postiivity with anti-La/SS-B.
Hundreds of drugs have been reported to cause both DILE and DISCLE.
For drug-induced lupus, two drugs have approximately 20% risk with chronic use: hydralazine and procainamide. Five broad classes of medications that can be associated with DILE include: (1) anti-TNF-alpha agents ( etanercept and infliximab) (2) antimicrobials including terbinafine (also associated with SCLE), minocycline (DILE with a higher incidence of hepatitis), and tuberculosis medications including isoniazid, pyrazinamide, and rifabutin, (3) anticonvulsants such as phenytoin, valproate, carbamazepine, (4) antiarrhythmic drugs such as procainamide, quinidine, and propafenone, and (5) antihypertensives such as hydroxyzine, minoxidil, and timolol (usually beta-blockers are not associated with DILE).
The most common cause of DISCLE is hydrochlorothiazide given its frequent use in the elderly population. Terbinafine may have the highest risk associated with developing DISCLE, another antifungal, griseofulvin is also associated with the development of DISCLE. Other drugs associated with DISCLE include PPI, NSAIDS (piroxicam), CaCB, ACEI, and docetaxel. Drugs that can cause both DiSCLE and DLE include terbinafine, TNF antagonists, and anti-epileptics.
Drug-induced lupus tends to occur in patients older than fifty years, with increased incidence among whites and no sexual predilection. Comparatively, SLE tends to occur in younger patients with a predilection for females. Slow acetylation is at increased risk of DILE, and the frequency of HLA DR-4 is increased in a subset studied with drug-induced lupus erythematosus.
The pathophysiology of DILE is not well known. Theories have included reactive metabolites of medications leading to increased lupus-like antibody formation directly or indirectly via decrease T cell methylation with increased expression of LFA-1. Slow acetylators with genetic deficiency of N-acetyltransferase are known to be at higher risk of drug-induced lupus erythematosus.
A high clinical suspicion is required for drug-induced lupus for a patient presenting with non-specific complaints of fever, fatigue, arthralgia, myalgia, and weight loss. Drug-induced lupus can be hard to diagnosis as the symptoms often start months to years after initiation of the drug.
A thorough physical exam should be performed. DILE is less likely to have visceral involvement, so exam findings such as hepatosplenomegaly, serositis manifestations of pleurisy and pericarditis, and neurologic findings are less common.
Dermatological findings: alopecia, mucosal ulcers, discoid plaques, and photosensitivity are less common in DILE than in SLE. However, any dermatological manifestation of SLE should prompt a careful review of a patient’s medication list.
Lupus-like symptoms with the exclusion of other autoimmune disorders and the resolution of symptoms with the withdrawal of medications suggest the diagnosis of DILE.
Laboratory testing can be performed including complete blood (cell) count, cytidine 5´ phosphate, urinalysis, complement levels, Antibody assays including ANA, dsDNA, anti-Ro, anti-histone, anti-Smith, and other autoimmune disorders of suspicion. In DISCLE, suspect complement deficiencies, especially in the early intrinsic pathway involving C1q/r/s, C2, and C4. DILE, unlike DISCLE or SLE, is not associated with changes in the complement level.
Skin biopsy for drug-induced lupus is indistinguishable from SLE.
Treatment is discontinuation of medication. Symptoms should resolve within weeks of stopping the medications. If symptoms are severe, corticosteroids and NSAIDS can be given. Appropriate monitoring of viscera is indicated in the rare incidence with viscera involvement.
|Drug-induced cutaneous lupus erythematosus after immunoglobulin treatment in chronic inflammatory demyelinating polyneuropathy: a case series., Adrichem ME,Starink MV,van Leeuwen EM,Kramer C,van Schaik IN,Eftimov F,, Journal of the peripheral nervous system : JPNS, 2017 May 8 [PubMed PMID: 28480635]|
|Hydroxychloroquine-induced erythroderma., Pai SB,Sudershan B,Kuruvilla M,Kamath A,Suresh PK,, Indian journal of pharmacology, 2017 Jan-Feb [PubMed PMID: 28458440]|
|Guidelines on the management of drug-induced immune and secondary autoimmune, haemolytic anaemia., Hill QA,Stamps R,Massey E,Grainger JD,Provan D,Hill A,, British journal of haematology, 2017 Apr [PubMed PMID: 28369704]|
|Topical drug-induced subacute cutaneous lupus erythematosus isolated to the hands., Ramachandran SM,Leventhal JS,Franco LG,Mir A,Walters RF,Franks AG Jr,, Lupus science & medicine, 2017 [PubMed PMID: 28331627]|
|An update in drug-induced subacute cutaneous lupus erythematosus., Michaelis TC,Sontheimer RD,Lowe GC,, Dermatology online journal, 2017 Mar 15 [PubMed PMID: 28329511]|
|The "red face": Not always rosacea., Dessinioti C,Antoniou C,, Clinics in dermatology, 2017 Mar - Apr [PubMed PMID: 28274360]|
|Hydralazine Induced Lupus Syndrome Presenting with Recurrent Pericardial Effusion and a Negative Antinuclear Antibody., Iyer P,Dirweesh A,Zijoo R,, Case reports in rheumatology, 2017 [PubMed PMID: 28194293]|
|A case of lupus-like syndrome in a patient receiving adalimumab and a brief review of the literature on drug-induced lupus erythematosus., Lomicová I,Suchý D,Pizinger K,Cetkovská P,, Journal of clinical pharmacy and therapeutics, 2017 Jun [PubMed PMID: 28191663]|
|Subacute Cutaneous Lupus Erythematosus: Clinical Characteristics, Disease Associations, Treatments, and Outcomes in a Series of 90 Patients at Mayo Clinic, 1996-2011., Alniemi DT,Gutierrez A Jr,Drage LA,Wetter DA,, Mayo Clinic proceedings, 2017 Mar [PubMed PMID: 28185656]|